Jump to topic
Benzodiazepines (benzos) are prescription drugs that treat anxiety and panic attacks. They are also used as muscle relaxers. Benzos are safe and effective when used properly, but carry a risk of addiction.
COVID-19 Doesn’t Have to Stop You From Getting Help
Rehab facilities are open and accepting new patients
Tolerance develops over time from taking high doses of benzodiazepines. Withdrawal occurs when someone stops using benzos because their body is used to taking the drug and needs it to function normally. Withdrawal is possible if a person develops benzodiazepine dependence, with or without a prescription.
Millions of people take benzodiazepines every year, and all of them are at risk of developing an addiction. Benzos also carry a risk for overdose. Mixing benzodiazepines with other drugs, especially those that affect the central nervous system (e.g., alcohol), increases the risk of an overdose.
The longer someone uses benzodiazepines, the more likely tolerance will develop. Doctors usually only prescribe these drugs for short-term use because of the risk of dependence.
Symptoms of benzo abuse and addiction include:
Someone addicted to benzodiazepines will experience withdrawal symptoms if they stop using the medication. Going “cold turkey” and stopping use entirely (without medications or supervision) can be life-threatening.
Withdrawal symptoms can occur at any time after someone stops using benzos. The longer someone has been using, the worse withdrawal symptoms will be.
Benzodiazepine withdrawal symptoms include:
Rebound symptoms, especially anxiety and insomnia, are possible when someone stops using benzodiazepines. These issues “rebound” because the disorders that were present before benzodiazepine use reappear after someone stops taking the drug. Rebound symptoms usually last about two to three days.
Benzodiazepine symptoms begin within 8 to 12 hours after the last dose of short-acting benzos (Xanax, Dormonct, Halcion). For long-acting benzos (Valium, Klonopin, Librium), withdrawal symptoms begin after 24 to 48 hours. Short-acting benzos trigger more intense and severe withdrawal symptoms. Long-acting benzos trigger less intense withdrawal symptoms.
The longer someone uses benzodiazepine, and the higher the dose, the longer the duration of withdrawal will be.
Symptoms from the mildest addictions resolve within seven to 10 days. Severe addictions can result in withdrawal symptoms that last up to three months. This is due to the slow tapering process of the drug, which helps prevent potentially fatal withdrawal symptoms.
The timeline for benzodiazepine withdrawal varies from person to person. In general, withdrawal occurs according to the following timeline:
The first symptoms of withdrawal tend to be anxiety and insomnia. These occur as the medication leaves a person’s body.
Rebound anxiety and insomnia reach their peak during this time. Detoxification triggers intense discomfort, increased heart and breathing rate, sweating, and nausea. The first symptoms of withdrawal begin during this period for people who used longer-acting benzos.
Symptoms associated with withdrawal from short-acting benzos begin to taper off around this time. For those using longer-acting benzos, symptoms will continue for approximately three to four weeks.
Post-acute withdrawal syndrome (PAWS) might occur during this time. PAWS triggers sharp withdrawal symptoms long after a person has taken his or her last dose and can last for as long as six months.
Following a tapering schedule can reduce the risk of PAWS. Symptoms of PAWS include:
Overdose is a risk when abusing benzodiazepines. Symptoms of overdose include:
Detoxing from benzodiazepines is intense and can be dangerous without proper medical supervision. Seizures and suicidal behavior are the two most dangerous risks.
Approximately a third of people receiving treatment for benzodiazepine withdrawal experience grand mal seizures. Quitting cold turkey increases the risk of seizures. The detox and recovery process can last several months, depending on the duration of use.
Medically supervised detox includes tapering down the dosage of benzodiazepines. Reducing the dosage in increments lowers the risk of serious side effects. Medications are also effective during benzo detox.
Several medications are used to ease benzo detox symptoms. Two of the most common include:
Buspirone is for people taking benzos for generalized anxiety disorder (GAD). It does not have a physical dependence risk and relieves emotional withdrawal symptoms. It takes two to three weeks to take effect.
This drug is mostly used to treat benzodiazepine overdoses. There is also some evidence that it reduces withdrawal symptoms of long-acting benzos. It works by blocking the effects of benzos and relieving withdrawal symptoms by attaching to the same pleasure centers in the brain.
Clonidine is a blood pressure medication that has shown promise for treating benzo addiction. It blocks chemicals in the brain that trigger activity in the sympathetic nervous system. Someone given clonidine experiences fewer uncomfortable detox. Clonidine is also known to reduce anxiety, and some believe it shortens the detox process.
Treatment for benzodiazepine addiction does not end after detox. Long-lasting sobriety requires ongoing therapy and support. Inpatient treatment allows someone to recover outside of their usual environment, free of drug use temptations. Outpatient treatment allows someone to maintain their normal life outside of addiction treatment.
Ongoing counseling and support groups are an important part of recovery. Many people with a benzodiazepine addiction participate in 12-step programs or other group recovery groups.
Find Help For Your Addiction
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
“Benzos and Overdose: Be Aware of the Risks and Signs.” Stop Overdose BC, 2 Oct. 2019, www.stopoverdose.gov.bc.ca/theweekly/benzos-and-overdose-be-aware-risks-and-signs.
Fialip, J., et al. “Benzodiazepine Withdrawal Seizures: Analysis of 48 Case Reports.” Clinical Neuropharmacology, vol. 10, no. 6, 1 Dec. 1987, pp. 538–544, pubmed.ncbi.nlm.nih.gov/3427560/.